Doctor insights on:
Weight Gain Antidepressant
What antidepressant doesn't cause weight gain? The antidepressant I'm currently taking is making it hard to lose weight.
Tough question: Weight gain is a potential side effect of every antidepressant, although some are clearly worse offenders than others (mirtazapine, paroxetine are amongst the worst). Bupropion is probably the least likely to cause weight gain, and may cause some weight loss, however, antidepressants are not simply interchangeable. There are reasons we choose one over another. Talk to your doctor. ...Read more
How can I stop excessive sweating and weight gain on antidepressants? Thanks. Also, I am in australia and I don't think they prescribe wellburtin :(
Sweating: Excessive sweating or hyperhidrosis can be treated by your dermatologist. Treatments vary from topical solutions that block the sweat duct, to iontophoresis to Botox injections. Botox is very effective because it stops the sweating for up to 4 to 6 months but it is an expensive treatment. It may be cheaper for some people who have to replace their suits often because of excessive perspiration. ...Read more
Does Buspar (buspirone) cause weight gain? I hear most antidepressants are weight neutral but I've gained with most! Thanks — agoraphobia/anxiety here
How long does it take to lose the weight I gained on antidepressants for the past three years.it's been 2 months that I stopped and still fat.
Need Diet & Exercise: While stopping certain antidepressants known for causing weight gain, should help prevent further weight gain, You will need to eat a healthy diet, exercise regularly, and get a good night sleep in order to lose weight. Plan out a weekly menu, make shopping list of menu, prepare your own meals, exercise 5 days/wk 30+minutes/day and get 7-9hrs of sleep per day. Set realistic expectations-Take Care ...Read more
What is a medication that I can take to maintain my weight gained from the antidepressant mirtazapine?
You can eat calorie: Rich healthy foods to maintain your weight gain — don't do it with drugs. Foods to help w healthy weight gain: almonds, cashews, pecans, sunflower seeds, flax seeds, walnuts, hummus, Avocados, granola, trail mix, dried fruits, extra virgin olive oil, canola oil & Smoothies (w added silken tofu). ...Read more
No such List: Many people gain weight once their depression is treated because being depressed made them eat less or not have good nutrition. All anti-depressin medications thus can 'cause' or 'allow' weight gain. Weight gain is a potential listed side effect of all anti-depression medications. ...Read more
All?: That is a little of an exaggeration I feel although there are frequent side effects with most pharmacotherapies and your frustration with this is palpable. I would offer you the perspective that maybe not all antidepressants cause weight gain and some do not consistently prolong the qtc interval. In fact, there is some research to suggest that bupropion causes shortening of the qtc interval. ...Read more
Most do, about 25%: Most antidepressants have some risk (about 25% chance) to gain about 10 pounds. How to manage? Monitor your weight and report to psychiatrist. If marked cravings, consider a switch of antidepressant. One group from mit/harvard suggested that a small dose of "carbs" can decrease the cravings due to the serotonin effect of antidepressants. Might try snacks of pretzels, popcorn, rice cracker. ...Read more
I want to know what name of antidepressants can cause less weight gain (due to slower metabolism).
Antidepressants & wt: In studies of SSRIs, these can be wt neutral, or, there may be a small amt of wt gain. (Not clearly d/t direct effects on metabolism.) in fact, some pt's gain wt on anti-depressants because during a bout of depression, they've lost their appetite, which they simply regain when treated. Wellbutrin (bupropion) is anti-depressant associated with modest wt loss. Talk with your doc to select the right med for you. ...Read more
Looking to get on an antidepressant. Out of the ssri family which one has been known to not cause weight gain?
All might: Especially in long (>6mths) term use all have been known to, but Wellbutrin, Effexor (venlafaxine) and Serzone are less so and Zoloft is a bit less than the most reported — Paxil is the worst by reports. CBT therapy has no side effects and can help you minimize or avoid drugs — consider it as an adjunct so you can avoid long term use. Best! ...Read more
Is amtripiline the antidepressant known to cause weight gain and does it help for sleep spelling is a little off sorry?
BASICALLY YES: Tricyclic antidepressants are so named for the three benzene rings that form the basic structure. The differences have to do with the side chains. So they can all have very similar traits as far as benefits and side effects. Some second generation tricyclics may have less side effects as they are the metabolites and may have fewer issues than the parent compound like Elavil and pamelor (nortriptyline). ...Read more
How many mg of Wellbutrin (bupropion) is used in conjunction with antidepressants to stop weight gain?
Totally depends: On which other antidepressants are used, who the patient is — ie what other medical problems and medications she is on — and maybe even the style of the physician. The final answer goes to whatever dose is written on the prescription bottle provided to the patient. You don't want to mess with Wellbutrin (bupropion). It's pretty powerful. Also, have to consider whether it is in the XL form or not. ...Read more
Meds and weight gain: Hi Shirley, about 25% or so of patients taking an antidepressant will gain weight. Although not always effective, the same things that help control weight under other circumstances are also useful when on antidepressants....healthy diet and exercise. Increasing your daily exercise may not only stave off weight gain, but has also been proven to be of benefit in managing depression. More below.... ...Read more
Hi does cipralex cause weight gain.been advised to take antidepressant but worried about weight gain. Any herbal ones rather. I'm taking stillcalm?
Possibly: As a class, SSRIs can cause weight gain in some people. However, escitalopram is generally considered fairly "weight neutral." Most patients I've prescribed it to did not gain weight. You could give it a try and always discontinue it if you experience weight gain (with a doctor's supervision, of course). ...Read more
Yes: Some of these medications are more prone to these side effects than others. Consult with your physician to select medications that minimize this risk. ...Read more
I have bipolar depression. I take liithium and have for 20 years. What antidepressant is safe and no weight gain?
Some thoughts: There are no guarantees about weight gain with any meds. Wellbutrin (bupropion) is good for atypical depressive symptoms & is associated with weight loss for some. Lexpro is a ssri which is the generally considered the most weight neutral of it's class. Use of lithium would be likely to help protect against flipping into mania or hypomania. Ultimately the best med is a decision for you & your psychiatrist. ...Read more
What are good choices for antidepressants and anti anxiety meds that do not cause weight gain that I can discuss with my psychiatrist?
I suffer from pmdd. How often would I have to take contraceptive or antidepressants? Weeks prior to period or on a constant basis?Don't want weight gain
There was a time: When antidepressant medications were recommended intermittently in conjunction with time prior to period. However, at this point — we recommend continual use of antidepressant. Any contraceptive use would also be taken as normally directed. The need for continual antidepressants is even more important since you suffer from anxiety ; depression as well. ...Read more